Alert archive / Nebraska / Frost Advisories in 2021

Frost Advisory 11, NWS Hastings, NE

October 30, 2021Furnas County, Harlan County, Phelps County, Nebraska; Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this frost advisory at Oct 30, 2021, 2:28 PM CDT for Furnas County, Harlan County, Phelps County, Nebraska; Phillips County, Rooks County, Kansas. It took effect at Oct 31, 2021, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 30, 2021, 2:28 PM CDT (19:28 UTC)
In effect from
Oct 31, 2021, 1:00 AM CDT
Expired
Oct 31, 2021, 8:38 AM CDT
In force
8 hr
Issued by
NWS Hastings, NE

Counties Phillips County, KS, Rooks County, KS, Furnas County, NE, Harlan County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 95 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2583 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS73 KGID 301928
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
228 PM CDT Sat Oct 30 2021

KSZ005-017-NEZ073-082-083-311000-
/O.NEW.KGID.FR.Y.0011.211031T0600Z-211031T1500Z/
Phillips-Rooks-Phelps-Furnas-Harlan-
Including the cities of Phillipsburg, Codell, Plainville, 
Stockton, Holdrege, Cambridge, Arapahoe, Oxford, Beaver City, 
Hollinger, Alma, and Orleans
228 PM CDT Sat Oct 30 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM CDT SUNDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...In Kansas, Phillips and Rooks Counties. In Nebraska, 
  Phelps, Furnas and Harlan Counties.

* WHEN...From 1 AM to 10 AM CDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Rossi
2 follow-up statements
183 
WWUS73 KGID 311006
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
506 AM CDT Sun Oct 31 2021

KSZ005-017-NEZ073-082-083-311500-
/O.CON.KGID.FR.Y.0011.000000T0000Z-211031T1500Z/
Phillips-Rooks-Phelps-Furnas-Harlan-
Including the cities of Phillipsburg, Codell, Plainville, 
Stockton, Holdrege, Cambridge, Arapahoe, Oxford, Beaver City, 
Hollinger, Alma, and Orleans
506 AM CDT Sun Oct 31 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Temperatures as low as 34 will result in patchy frost 
  formation.

* WHERE...In Kansas, Rooks and Phillips Counties. In Nebraska, 
  Harlan, Furnas and Phelps Counties.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
958 
WWUS73 KGID 311338
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
838 AM CDT Sun Oct 31 2021

KSZ005-017-NEZ073-082-083-311445-
/O.CAN.KGID.FR.Y.0011.000000T0000Z-211031T1500Z/
Phillips-Rooks-Phelps-Furnas-Harlan-
Including the cities of Phillipsburg, Codell, Plainville, 
Stockton, Holdrege, Cambridge, Arapahoe, Oxford, Beaver City, 
Hollinger, Alma, and Orleans
838 AM CDT Sun Oct 31 2021

...FROST ADVISORY IS CANCELLED...

Temperatures are beginning to warm across the local area this
morning...and any frost that formed overnight across the local 
area should be rapidly dissipating. For this reason, the frost 
advisory has been cancelled.

$$

Rossi

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this frost advisory went out at Oct 30, 12:29 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Oct 30, 12:29 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1229 PM CDT Sat Oct 30 2021

.DISCUSSION...(Today through Friday)
Issued at 324 AM CDT Sat Oct 30 2021

Clear skies once again prevail across the area early this
morning. The main weather impact for today will be the passage of
a cold front. This front is currently pushing through the Dakotas,
and models have continued to speed up its passage through our
area. The thinking is that the front will reach northwestern parts
of the area by around 9am, gradually pushing southeastward across
the area through 2-3pm. The faster progression actually has had
minimal impact on temperatures (highs in the 60s and low 70s), but
winds have trended higher. Widespread gusts of 30+ MPH are
expected, and I wouldn't be surprised to see a few spots reach 40
MPH.

Colder air arrives for Sunday as the broad upper trough dips
southward out of Canada and into the central CONUS. Parts of
northern Kansas could reach 50 degrees, but most of the area will
be stuck in the 40s with increasing clouds.

By Sunday evening, the area moves into the favorable right
entrance quadrant of the upper jet, and a band of frontogenesis
will slowly push south-southeastward across the area. This will
support the development of one or more bands of rain/snow late
Sunday night into Monday. There are still a couple pretty large
areas of uncertainty, though. Firstly, precipitation type remains
uncertain, with model soundings from the GFS keeping the low
levels a bit warmer and supporting mostly rain or very slushy
snow. In addition, the exact location of this band is still
unknown. There is relative high certainty that heaviest precip and
snow will generally be west of Hwy 281, but the north-south
location is tougher to pin down, with wide variations between the
deterministic and ensemble models. All of that being said, winter
impacts are still expected to be fairly minor, with only up to 1"
of slushy snow expected through Monday morning (mainly on grass
and elevated surfaces).

At least slight chances for rain and snow continue Monday night
through Wednesday morning as the upper trough slowly moves
eastward. Daily highs will also be stuck in the 40s, and we should
finally see a widespread hard freeze across the entire area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 1222 PM CDT Sat Oct 30 2021

A cold front will cross the area this afternoon bringing a wind
shift at both terminals over the next couple of hours. As a
result...expect lighter westerly winds to shift and become gusty
out of the northwest...gradually diminishing some after sunset.
Overall...skies will remain clear this afternoon...with some mid
level clouds filling in across the area overnight. With winds
diminishing this evening...but remaining steady out of the
northwest overnight...opted not to mention LLWS as it would be
very marginal if it does develop. Overall...VFR conditions
expected through the period with winds being the primary focus
today.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Rossi
Hazardous weather outlook, Oct 30, 3:43 AM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
343 AM CDT Sat Oct 30 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
311200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
343 AM CDT Sat Oct 30 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Frost Advisory remains in effect for the majority of the outlook
area this morning. Please refer to the Advisory statement for
more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Late Sunday night into Monday morning, near-to-slightly below
freezing temperatures will be possible across most of the outlook
area.

In addition, parts of the area could also see the first
snow of the season. At this time, the vast majority of the area
is expected to see very little, if any snow accumulation, but the
potential exists for up to around 1 inch in a few spots.

Additional, small chances for light snow will exist mainly during
the overnight and morning hours from Monday night through
Wednesday morning. In addition, during this same time frame, the
first sub-freezing temperatures of the season are likely for
those areas that have yet to freeze.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Nearby

Frost Advisories in Nebraska, 2021Frost Advisories in Kansas, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.